Exposure to Paracetamol and Antibiotics in Early Life and Elevated Risk of Asthma in Childhood
Prospective studies on increased risk of childhood asthma due to exposure to paracetamol and antibiotics in early life have yielded contradictory results. Therefore, the aim of the present study was to investigate the association between administration of paracetamol and antibiotics in the first 12 months of life and delayed asthma symptoms later in childhood. This is a cross-sectional study that included 1,063 children from the primary schools in Coimbra, Portugal. ISAAC-based environmental and core asthma and rhinitis questionnaires were used to obtain information about children’s respiratory health and administration of paracetamol and antibiotics. We found that early paracetamol use significantly increased the risk of asthma ever (at least one episode in life) (OR = 2.9; 95 %CI:1.8–4.5), current asthma (OR = 2.4; 95 %CI:1.5–3.6), wheezing ever (OR = 2.5; 95 %CI:1.8–3.4), rhinitis ever (OR = 2.4; 95 %CI:1.7–3.3), and current rhinitis (OR = 2.8; 95 %CI:2.0–3.9). Antibiotic exposure showed a similar effect with the risk for current asthma (OR = 1.6; 95 %CI:1.0–2.5), asthma ever (OR = 2.0; 95 %CI:1.3–3.1), wheeze ever (OR = 2.3; 95 %CI:1.7–3.2), and rhinitis symptoms (OR = 1.8; 95 %CI:1.3–2.6, OR = 1.8; 95 %CI:1.3–2.6, OR = 1.9; 95 %CI:1.2–3.0 for rhinitis ever, current rhinitis, and tearing, respectively). We further found that increased frequency of paracetamol use during the last 12 months preceding the study facilitated the appearance of allergic symptoms, suggesting a dose-dependent associations. In conclusion, the study shows a significant association between exposure to paracetamol and antibiotics in the first 12 months of life and both prevalence and severity of asthma and rhinitis symptoms in children 5–9 years old.
KeywordsAntibiotics Asthma Children Paracetamol Rhinitis Wheeze
Supported by a grant of the Fundação para a Ciência e a Tecnologia number SFRH/BD/66877/2009.
Conflicts of Interest
The authors declare no conflicts of interest in relation to this article.
- Beasley, R., Clayton, T., Crane, J., von Mutius, E., Lai, C. K., Montefort, S., Stewart, A., & IPTS Group. (2008). Association between paracetamol use in infancy and childhood, and risk of asthma, rhinoconjunctivitis, and eczema in children aged 6–7 years: Analysis from phase three of the ISAAC programme. Lancet, 372(9643), 1039–1048.PubMedCrossRefGoogle Scholar
- Celedon, J. C., Litonjua, A. A., Ryan, L., Weiss, S. T., & Gold, D. R. (2002). Lack of association between antibiotic use in the first year of life and asthma, allergic rhinitis, or eczema at age 5 years. American Journal of Respiratory and Critical Care Medicine, 166(1), 72–75.PubMedCrossRefGoogle Scholar
- Dimova, S., Hoet, P. H., Dinsdale, D., & Nemery, B. (2005). Acetaminophen decreases intracellular glutathione levels and modulates cytokine production in human alveolar macrophages and type II pneumocytes in vitro. The International Journal of Biochemistry & Cell Biology, 37(8), 1727–1737.CrossRefGoogle Scholar
- Foliaki, S., Pearce, N., Bjorksten, B., Mallol, J., Montefort, S., von Mutius, E., & International Study of Asthma and Allergies in Childhood Phase III Study Group. (2009). Antibiotic use in infancy and symptoms of asthma, rhinoconjunctivitis, and eczema in children 6 and 7 years old: International Study of Asthma and Allergies in Childhood Phase III. The Journal of Allergy and Clinical Immunology, 124(5), 982–989.PubMedCrossRefGoogle Scholar
- Gonzalez-Barcala, F. J., Pertega, S., Castro, T. P., Sampedro, M., Lastres, J. S., Gonzalez, M. A., Bamonde, L., Garnelo, L., Valdes, L., Carreira, J. M., Moure, J., & Silvarrey, A. L. (2012). Exposure to paracetamol and asthma symptoms. European Journal of Public Health. doi: 10.1093/eurpub/cks061.PubMedGoogle Scholar
- Kummeling, I., & Thijs, C. (2008). Reverse causation and confounding-by-indication: Do they or do they not explain the association between childhood antibiotic treatment and subsequent development of respiratory illness? Clinical and Experimental Allergy, 38(8), 1249–1251.PubMedCrossRefGoogle Scholar
- Rahwan, G. L., & Rahwan, R. G. (1986). Aspirin and Reye’s syndrome: The change in prescribing habits of health professionals. Drug Intelligence & Clinical Pharmacy, 20(2), 143–145.Google Scholar
- Rusconi, F., Gagliardi, L., Galassi, C., Forastiere, F., Brunetti, L., La Grutta, S., Piffer, S., Talassi, F., & S-C. Group. (2011). Paracetamol and antibiotics in childhood and subsequent development of wheezing/asthma: Association or causation? International Journal of Epidemiology, 40(3), 662–667.PubMedCrossRefGoogle Scholar